Follow us:

FDA: Teething Tablets Potentially Connected to Death of 10 Children

Posted on

btet-t135-rendering-032513Homeopathic teething tablets have been linked to the deaths of 10 children, and 400 adverse reports concerning the tablets have prompted the U.S. Food and Drug Administration (FDA) to warn caregivers to stop using the products.

The products, manufactured by Hyland’s, a maker of teething tablets and gel, are used to soothe teething babies. The deaths and adverse events, which included fever, lethargy, vomiting, sleepiness, tremors, shortness of breath, irritability, and agitation, occurred over the past six years.

Hyland has said it will voluntarily stop distributing the products in the U.S. in light of the FDA warning, which has “created confusion among parents and limited access to the medicines,” according to a letter posted on the company’s website.

No recall has been initiated on the products, which include:

CVS Pharmacy, one of the drugstore chains that sold Hyland’s teething products pulled all of them from the shelves after the FDA warning. Walgreens has also confirmed that it has withdrawn all homeopathic teething products that were included in the warning.

The FDA first issued a safety alert regarding the teething tablets in 2010, and Hyland’s issued a voluntary recall at that time. After lab testing, the FDA confirmed that it had found inconsistent amounts of belladonna in the tablets and expressed concern that the bottles did not have child-resistant caps. Since 2010, Hyland’s reformulated the product to reduce the amount of belladonna, revamped the production process, and claimed to have not seen any trend to indicate that the medicines pose any risk to consumers.

The American Academy of Pediatrics (AAP) has urged parents to stay away from teething tablets that contain belladonna and gels containing benzocaine, instead suggesting that parents seek advice from their health care professional for safe alternatives.

Tags: , , , , ,